rss
Br J Ophthalmol 91:693-695 doi:10.1136/bjo.2006.099986
  • Letter

Ecstasy induced acute bilateral angle closure and transient myopia

  1. Rajesh S Kumar1,
  2. John Grigg2,
  3. Adrian C Farinelli3
  1. 1Sydney Hospital and Sydney Eye Hospital, Macquarie Street, Sydney, New South Wales, Australia
  2. 2Discipline of Ophthalmology, University of Sydney, Sydney Eye Hospital Campus, Macquarie Street, Sydney, New South Wales, Australia
  3. 3Sydney Hospital and Sydney Eye Hospital, Macquarie Street, Sydney, New South Wales, Australia
  1. Correspondence to: Dr R S Kumar Singapore Eye Research Institute, Singapore National Eye Center II, Third Hospital Avenue, #06-00 SNEC Building, 168 751 Singapore; raj_skumar{at}yahoo.com
  • Accepted 1 September 2006

A case of ecstasy (3,4-methylenedioxymethamphetamine (MDMA)) misuse in a previously emmetropic healthy man, who presented with acute bilateral angle closure and transient myopia after 2 weeks of consumption, is reported. Ultrasound biomicroscopy revealed bilateral ciliochoroidal effusions suggesting the mechanism of the adverse event. The episode resolved spontaneously. Ecstasy misuse needs to be considered as a possible cause in patients presenting with acute angle closure with choroidal effusion when no other known class of prescription drugs can be implicated.

MDMA, known as “ecstasy,” has become increasingly popular as a recreational drug over the past several years.1 There has been an associated increase in reports of presumed ecstasy-related deaths and severe adverse effect (UN World Drug Report, 2004) (http://www.unodc.org/unodc/world_drug_report_2004.html).

Case report

A 39-year-old man presented with painless progressive decrease of vision in both eyes over a period of 2 days to his optometrist. The intraocular pressure (IOP) was recorded as 32 mm Hg in both eyes and he was referred to an ophthalmologist. He was emmetropic previously. On examination, he had bilateral myopic refraction and IOP of 40–41 mm Hg in both eyes. …